Nonsteroidal Anti-inflammatory Drugs(NSAIDS) and Ulcers

  • Pharmacy Author:
    Omudhome Ogbru, PharmD

    Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.

  • Medical and Pharmacy Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

woman with abdominal pain

How do NSAIDs work and how do they cause stomach problems?

Prostaglandins are natural chemicals that serve as messengers to promote inflammation. By inhibiting the body's production of prostaglandins, NSAIDs decrease inflammation and the symptoms and signs of inflammation, such as pain, tenderness, and fever. However, certain prostaglandins also are important in protecting the stomach lining from the corrosive effects of stomach acid as well as playing a role in maintaining the natural, healthy condition of the stomach lining. These protective prostaglandins are produced by an enzyme called Cox-1. By blocking the Cox-1 enzyme and disrupting the production of prostaglandins in the stomach, NSAIDs can cause ulcers and bleeding. Some NSAIDs have less effect on prostaglandins in the stomach than others, and, therefore, may have a lower risk of causing ulcers but the increased risk of ulcers still exists.

If a stomach ulcer is detected, how is it treated?

Treatment of NSAID-induced ulcers involves discontinuing the NSAID, reducing stomach acid with H2-blockers, for example, ranitidine (Zantac), cimetidine (Tagamet), famotidine (Pepcid), and nizatidine (Axid, Axid AR), or, more effectively, with proton pump inhibitors, such as omeprazole (Prilosec) or synthetic prostaglandins, specifically misoprostol (Cytotec). Since H. pylori bacteria is a common cause of ulcers, eradication of the bacteria with a combination of antibiotics also may promote ulcer healing.

Medically Reviewed by a Doctor on 3/17/2016

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

VIEW PATIENT COMMENTS
  • NSAIDs and Ulcers - Patient Experience

    Have you had an ulcer resulting from NSAID use? Please tell us about your experience.

    Post

Health Solutions From Our Sponsors